Archives

Characterization of Chemical Suicides in the United States and Its Adverse Impact on Responders and Bystanders

Ayana R. Anderson, MPH

A suicide trend that involves mixing household chemicals to produce hydrogen sulfide or hydrogen cyanide, commonly referred to as a detergent, hydrogen sulfide, or chemical suicide is a continuing problem in the United States (U.S.). Because there is not one database responsible for tracking chemical suicides, the actual number of incidents in the U.S. is unknown. To prevent morbidity and mortality associated with chemical suicides, it is important to characterize the incidents that have occurred in the U.S.

Read More
Education

Emergency Physicians’ Knowledge of Cannabinoid Designer Drugs

Author Affiliation Patrick M. Lank, MD  Northwestern University Feinberg School of Medicine, Department of Emergency Medicine, Chicago, Illinois Elizabeth Pines, MD  Northwestern University Feinberg School of Medicine, Department of Emergency Medicine, Chicago, Illinois Mark B. Mycyk, MD  Northwestern University Feinberg School of Medicine, Department of Emergency Medicine, Chicago, Illinois Introduction Methods Results Discussion Limitations Conclusion […]

Read More
Diagnostic Acumen

Parenteral Hydrocarbon Injection and Associated Toxicities: Two Case Reports

Author Affiliation Michael E. Nelson, MD, MS John H. Stroger Hospital of Cook County, Chicago, Illinois Toxikon Consortium, Illinois Poison Control Center, Chicago, Illinois Isam Nasr, MD John H. Stroger Hospital of Cook County, Chicago, Illinois Westlake Hospital, Melrose Park, Illinois Introduction Case reports Discussion Conclusion INTRODUCTION Many cases of hydrocarbon toxicity occur annually due […]

Read More

Holiday Plants with Toxic Misconceptions

Several plants are used for their decorative effect during winter holidays. This review explores the toxic reputation and proposed management for exposures to several of those, namely poinsettia (Euphorbia pulcherrima), English holly (Ilex aquifolium), American holly (Ilex opaca), bittersweet (Solanum dulcamara), Jerusalem cherry (Solanum pseudocapsicum), American mistletoe (Phoradendron serotinum), and European mistletoe (Viscum album).

Read More

Massive Atropine Eye Drop Ingestion Treated with High-Dose Physostigmine to Avoid Intubation

A 34-year-old male presented after ingesting 150 mg of atropine. He had altered mental status, sinus tachycardia, dry mucosa, flushed skin, and hyperthermia. Sequential doses of physostigmine, totaling 14 mg, were successful in reversing antimuscarinic toxicity and prevented the need to perform airway control with endotracheal intubation. At completion of treatment, heart rate and mental status had improved, and intubation was never performed.

Read More

Bath Salts: The Ivory Wave of Trouble

Bath salts pose an increasing public health risk in the United States, with reports of toxicity and mortality increasing along with calls to poison centers throughout the United States. Packages labeled with innocuous monikers such as White Ice, Ivory Wave, Ocean Snow, Lunar Wave, and Vanilla Sky intentionally belie the dangerous substances within, which are by no means intended to replace legitimate bath products.

Read More

Cholinergic Crisis after Rodenticide Poisoning

Rodenticides have historically been common agents in attempted suicides. As most rodenticides in the United States (U.S.) are superwarfarins, these ingestions are generally managed conservatively with close monitoring for coagulopathy, and if necessary, correction of any resulting coagulopathy. However, alternate forms of rodenticides are imported illegally into the U.S. and may be ingested either accidentally or in suicide attempts. We present an unusual case of poisoning by the illegally imported rodenticide, “Tres Pasitos.”

Read More

Cardiomyopathy Following Latrodectus Envenomation

Latrodectus envenomations are common throughout the United States and the world. While many envenomations can result in catecholamine release with resultant hypertension and tachycardia, myocarditis is very rare. We describe a case of a 22-year-old male who sustained a Latrodectus envenomation complicated by cardiomyopathy.

Read More
Critical Care

Spectacular Retroperitoneal Impalement

A 47-year-old woman presented with a history of an accidental fall against a glass door at home, causing a 15 cm-wide wound on the right gluteal region and hematuria. General health was good: blood pressure 115/70 mmHg with a heart rate of 100 beats/min; red cell count 4.460 x103/100 mL; hemoglobin concentration 10 g/100 ml; and hematocrit 31%.

Read More
Critical Care

Improving Diagnostic Accuracy of Anaphylaxis in the Acute Care Setting

The identification and appropriate management of those at highest risk for life-threatening anaphylaxis remains a clinical enigma. The most widely used criteria for such patients were developed in a symposium convened by National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network. In this paper we review the current literature on the diagnosis of acute allergic reactions as well as atypical presentations that clinicians should recognize. Review of case series reveals significant variability in definition and approach to this common and potentially life-threatening condition. Series on fatal cases of anaphylaxis indicate that mucocutaneous signs and symptoms occur less frequently than in milder cases. Of biomarkers studied to aid in the work-up of possible anaphylaxis, drawing blood during the initial six hours of an acute reaction for analysis of serum tryptase has been recommended in atypical cases. This can provide valuable information when a definitive diagnosis cannot be made by history and physical exam.

Read More
Critical Care

Etomidate as an Induction Agent in Septic Patients: Red Flags or False Alarms?

Despite its widespread use in North America and many other parts of the world, the safety of etomidate as an induction agent for rapid sequence intubation in septic patients is still debated. In this article, we evaluate the current literature on etomidate, review its clinical history, and discuss the controversy regarding its use, especially in sepsis. We address eight questions

Read More
Critical Care

Cocaine-Associated Seizures and Incidence of Status Epilepticus

Acute complications from cocaine abuse are commonly treated in the emergency department (ED); one of the most consequential is status epilepticus. The incidence of this complication is not clearly defined in the prior literature on cocaine-associated sequelae. We evaluated the incidence of status epilepticus in patients with seizures secondary to suspected cocaine use.

Read More

Methemoglobinemia and Sulfhemoglobinemia in Two Pediatric Patients after Ingestion of Hydroxylamine Sulfate

This case report describes two pediatric cases of immediate oxygen desaturation from methemoglobinemia and sulfhemoglobinemia after one sip from a plastic water bottle containing hydroxylamine sulfate used by a relative to clean shoes. Supplemental oxygen and two separate doses of methylene blue given to one of the patients had no effect on clinical symptoms or pulse oximetry. The patients were admitted to the pediatric Intensive Care Unit (ICU) with subsequent improvement after exchange transfusion. Endoscopy showed ulcer formation in one case and sucralafate was initiated; both patients were discharged after a one-week hospital stay.

Read More

Contact Information

WestJEM/ Department of Emergency Medicine
UC Irvine Health

333 The City Blvd. West, Rt 128-01
Suite 640
Orange, CA 92868, USA
Phone: 1-714-456-6389
Email: editor@westjem.org

Our Philosophy

Emergency Medicine is a specialty which closely reflects societal challenges and consequences of public policy decisions. The emergency department specifically deals with social injustice, health and economic disparities, violence, substance abuse, and disaster preparedness and response. This journal focuses on how emergency care affects the health of the community and population, and conversely, how these societal challenges affect the composition of the patient population who seek care in the emergency department. The development of better systems to provide emergency care, including technology solutions, is critical to enhancing population health.